Skip to Main content Skip to Navigation
Journal articles

A stochastic game approach for competition over popularity in social networks

Eitan Altman 1 
1 MAESTRO - Models for the performance analysis and the control of networks
CRISAM - Inria Sophia Antipolis - Méditerranée
Abstract : The global Internet has enabled a massive access of internauts to content. At the same time it allowed individuals to use the Internet in order to distribute content. When individuals pass through a content provider to distribute contents, they can benefit from many tools that the content provider has in order to accelerate the disseminaton of the content. These include cashing as well as recommendation systems. The content provider gives preferential treatment to individuals who pay for advertisement. In this paper we study competition between several contents, each characterized by some given potential popularity. We answer the question of when is it worthwhile to invest in advertisement as a function of the potential popularity of a content as well as its competing contents, who are faced with a similar question. We formulate the problem as a stochastic game with a finite state and action space and obtain the structure of the equilibria policy under a linear structure of the dissemination utility as well as on the advertisement costs. We then consider open loop control (no state information) and solve the game using a transformation into a differential game with a compact state space.
Document type :
Journal articles
Complete list of metadata

Cited literature [3 references]  Display  Hide  Download
Contributor : Eitan Altman Connect in order to contact the contributor
Submitted on : Friday, March 23, 2012 - 7:25:40 AM
Last modification on : Thursday, January 20, 2022 - 4:17:38 PM
Long-term archiving on: : Sunday, June 24, 2012 - 2:21:10 AM


Files produced by the author(s)




Eitan Altman. A stochastic game approach for competition over popularity in social networks. Dynamic Games and Applications, Springer Verlag, 2013, Special issue on Stochastic Games, 3 (2), pp.313-323. ⟨10.1007/s13235-012-0057-4⟩. ⟨hal-00681959⟩



Record views


Files downloads